Missouri, 2019

Funnel Cloud in Missouri, August 9, 2019

August 9, 2019 · NWS PAH · 1 event in 1 county or zone

A couple of funnel clouds were observed in association with showers along a weak cold front. The funnel clouds were of the landspout variety and were not associated with thunderstorm updraft rotation.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A couple of funnel clouds were observed in association with showers along a weak cold front. The funnel clouds were of the landspout variety and were not associated with thunderstorm updraft rotation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 9, 2:16 PM CST, 2 hours 39 minutes earlier.

Area forecast discussion, Aug 9, 2:16 PM CST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
316 PM CDT Fri Aug 9 2019

.SHORT TERM...(Tonight through Sunday night)
Issued at 315 PM CDT Fri Aug 9 2019

It will take awhile for the weak surface front entering the
northern portions of the forecast area to clear the region this
evening, and therefore will need to keep at least isolated to sct
POPs in the forecast for awhile this evening. Saturday is
expected to be rain-free as the front manages to sink south of the
region before stalling and washing out, and surface high pressure
settles southeast into the upper Ohio Valley. As stated yesterday,
it looks as though only the north/east portions of the region in
srn IL/sw IN/nw KY will get into the less humid air mass on
Saturday. Should stay quite muggy elsewhere with temps approaching
90 degrees.

After a dry night Saturday night, the surface high will shift east
on Sunday. This will allow winds to turn more southerly once
again, and higher, quite uncomfortable humidity will begin to
surge fairly quickly back to the north. In addition, a weak short
wave rounding the mid level ridge to our west could combine with
the increasing moisture to produce some isolated to scattered
thunderstorms. Instability could be fairly high, depending on the
amount of sunshine we get during the day, so will need to monitor
for some stronger storms if that were to occur,

.LONG TERM...(Monday through Friday)
Issued at 315 PM CDT Fri Aug 9 2019

The main concerns next week are dangerous heat indices early in the
week, along with potentially strong storms along a cold front
Tuesday. The remainder of the week appears dry and somewhat less
humid.

On Monday, a strong 500 mb high will be centered over the lower
Mississippi Valley. A southwest wind will bring some of the hottest
air so far this summer, with 850 mb temps in the 21 to 24 C range.
Dew points are forecast to approach 80 in some areas. This
combination will result in peak heat indices likely over 105,
eventually warranting a heat headline. Thunderstorms cannot be
entirely ruled out given that capes will be around 4000 late in the
day. Any weak upper level disturbances moving east around the
periphery of the high could result in storms.

On Tuesday, a cold front will move southeast into the mid
Mississippi Valley as the 500 mb flow flattens the ridge over the
Deep South. The global scale models have tended to underforecast
convection in very high cape situations, particularly when a
synoptic boundary is nearby. The 12z ecmwf appears to be an example
of such a case. Depending on the timing of the convection, a period
of dangerous heat indices will occur again Tuesday.

Wednesday through Friday will be dry as a 500 mb ridge gradually
builds back into the Mississippi Valley from the Plains. A surface
high will move slowly east across the Great Lakes region, producing
a northeast wind flow of somewhat lower temps and dew points. Highs
will be mainly in the upper 80s, with dew points in the mid to upper
60s.

&&

.AVIATION...
Issued at 1255 PM CDT Fri Aug 9 2019

Cold front sinking south across the region will kick off a few
thunderstorms, but not confident that any will affect the specific
TAF sites. Will leave specific mention out for now for that
reason. many places will not be affected. Otherwise, may be some
late night IFR fog across the region. Again, may be spotty so fog
prone locations will be most susceptible. Outside of any
thunderstorms and fog areas, VFR conditions are expected to
prevail.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...GM
LONG TERM...MY
AVIATION...GM
Hazardous weather outlook, Aug 9, 2:20 PM CST, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
320 PM CDT Fri Aug 9 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-102030-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
320 PM CDT Fri Aug 9 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a slight chance of thunderstorms Sunday and Monday, then
a better chance on Tuesday. Strong storms are possible Tuesday as
a cold front passes.

Heat and humidity could reach dangerous levels early next week,
prior to the arrival of the cold front. Peak heat indices over 100
degrees are forecast for Monday and Tuesday afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotters should keep abreast of the possibility for activation
Tuesday.

The radar

The Paducah radar (KPAH), 124 km away, was scanning. The volume nearest the first event began at 22:56 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Perry

When
August 9, 4:55 PM CST
Where
Perry County, 2 mi NW of Perryville to 2 mi NE of Perryville
Reported by
911 Call Center
Coordinates
37.740, -89.896

Funnel clouds were observed in two parts of Perry County, northwest and northeast of Perryville.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840952.